Wyoming, 2006

High Wind in Wyoming, January 9 to 10, 2006

January 9 to 10, 2006 · NWS RIW · 3 events in 3 counties and zones

Wind gusts measuring 60 to 70 knots (70 to 80 mph) were recorded by Remote Automated Weather Stations and other automated equipment on the night of the 9th through the afternoon of the 10th. One mobile home was significantly damaged after it rolled while in transport along Highway 220 southwest of Casper.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Wind gusts measuring 60 to 70 knots (70 to 80 mph) were recorded by Remote Automated Weather Stations and other automated equipment on the night of the 9th through the afternoon of the 10th. One mobile home was significantly damaged after it rolled while in transport along Highway 220 southwest of Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 9, 3:25 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Jan 9, 3:25 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
325 PM MST MON JAN 9 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY...
UPDATE...RECEIVED REPORT FROM CLARK OF 40 TO 45 MPH SUSTAINED WINDS
WITH GUSTS TO 55 MPH.  EXPECT THESE WINDS TO CONTINUE THROUGH THE
NIGHT AND TAPER OFF BETWEEN 15 AND 19Z TOMORROW WHEN MOUNTAIN TOP
INVERSION RELAXES. STARTING TO SEE CAMP CREEK AND FALES ROCK RAWS
GUSTING HIGH WIND...SO WILL BEGIN THEIR WARNING AT 9 PM AS WELL.  AT
THIS POINT...WILL PUSH NATRONA COUNTY WATCH UP UNTIL 5 AM TUESDAY AS
THIS IS WHEN GRADIENT AND H7 WINDS MORE FAVORABLE.

ANOTHER MAJOR WINTER STORM TO IMPACT THE WEST TUESDAY AFTERNOON
THROUGH WEDNESDAY.  BEFOREHAND...LEE TROUGH STRENGTHENING AS
SHORTWAVE MOVING ACROSS ALBERTA CRASHES DOWN RIDGE THAT BROUGHT
SHORT-LIVED SUNSHINE AND LIGHT WINDS TO THE AREA.  INCREASING
WESTERLY FLOW ALOFT AHEAD OF STRONG PACIFIC JET WILL PROVIDE SETUP
FOR POSSIBLE DOWNSLOPE WINDSTORM IN CODY AREA TUESDAY MORNING.
SUCCESSIVE MODEL RUNS MORE IMPRESSIVE OVER THIS AREA TUESDAY MORNING
CHURNING OUT A FROUDE AROUND 1.0 WITH BUFKIT INVERSION TOP WINDS OVER
60 KNOTS...SO COULD EASILY SEE WIND GUSTS TO 80 MPH ALONG THE CODY
FOOTHILLS.  HAVE BACKED OFF A FEW HOURS ON HIGH WIND WATCH WITH BEST
SETUP CENTERED BETWEEN 12Z AND 15Z. OTHER AREA OF HIGH WIND CONCERN
WILL BE SOUTH CENTRAL FROM BEAVER RIM AREA TO CASPER LATE TONIGHT AND
TUESDAY WITH HIGHEST WIND SPEEDS EXPECTED IN THIS AREA TUESDAY
AFTERNOON.

BACK TO WHAT HAS BEEN THE NORM FOR THE WEST AS OF LATE...ANOTHER
SUSTAINED PERIOD OF SNOWFALL ON THE WAY TUESDAY AFTERNOON THROUGH
WEDNESDAY.  ON 295K SURFACE...ISENTROPIC LIFT AND CONDENSATION
PRESSURE DEFICITS LESS THAN 5MB KICK IN TUESDAY AFTERNOON WHEN
SNOWFALL TO SPREAD ACROSS THE WEST.  TEMPERATURES WILL BE INITIALLY
WARM WITH BACKING FLOW ADVECTING -4C 700 MB ISOTHERM INTO AREA.  SO
INITIALLY WET SNOW OR A RAIN AND SNOW MIX WILL BEGIN IN VALLEYS WITH
HEAVIER ACCUMULATING SNOW IN THE MOUNTAINS TUESDAY AFTERNOON.
PACIFIC COLD FRONT WILL MOVE ACROSS AREA LATE WEDNESDAY WITH A
TRANSITION FROM WARM CONVEYOR BELT PRECIPITATION TO SNOW SHOWERS
BEFORE TAPERING OFF WEDNESDAY NIGHT.  EXPECTING WARNING CRITERIA TO
BE A GOOD POSSIBILITY WITH 12 TO 18 INCHES IN THE WESTERN MOUNTAINS
WITH 6 TO 10 IN THE STAR VALLEY...JACKSON HOLE AND PINEDALE AREAS.
THE NORTHWEST CORNER OF WYOMING INCLUDING YELLOWSTONE NATIONAL PARK
LOOK TO BE ON TRACK FOR ADVISORY AMOUNTS OF 6 TO 12 INCHES.  MAIN
PACIFIC TROUGH TO DIVE SOUTHEAST ACROSS IDAHO INTO THE CENTRAL
ROCKIES TAKING A SIMILAR PATH AS STORM SYSTEM ON SUNDAY.  MODELS
TYPICALLY HAVE TROUBLE WITH LOW LEVEL FRONTOGENESIS AND PLACEMENT
OF QPF EAST OF THE DIVIDE IN THESE SCENARIOS AND HAVE OPTED TO LET
THE PAST BE THE BEST GUIDE...WITH CONVERGENCE AND PRECIPITATION
DEVELOPING OVER CENTRAL WYOMING WEDNESDAY NIGHT AND PUSHING SOUTH
THURSDAY BEFORE TAPERING OFF.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
EXTENDED FORECAST CONTINUES VERY PROGRESSIVE PATTERN WITH ZONAL FLOW
OVER THE EASTERN PACIFIC THROUGH THE NORTHERN PLAINS.  THIS WILL
BRING A SERIES OF FAST MOVING LOW PRESSURE TROUGHS AND ASSOCIATED
PACIFIC COLD FRONTS...AND WEAK HIGH PRESSURE RIDGES THROUGH WYOMING.
FRIDAY SHOULD SEE PRECIPITATION LIMITED TO THE FAR WEST. THE
PRECIPITATION WILL INCREASE IN THE WESTERN MOUNTAINS ON SATURDAY
AHEAD OF ANOTHER LOW PRESSURE TROUGH AND COLD FRONT THAT WILL SPREAD
MORE PRECIPITATION EAST OF THE DIVIDE SUNDAY AND SUNDAY NIGHT.  THERE
SHOULD BE ENOUGH MOISTURE IN THE FLOW FOR MOUNTAIN SHOWERS ON MONDAY
WITH SOME SHOWERS IN NORTHWEST FLOW EAST OF THE DIVIDE AS WELL.
WINDS WILL REMAIN RATHER STRONG IN THE MOUNTAINS AND THE SOUTH...AND
ALONG THE EAST SLOPES OF THE MOUNTAINS AS WELL AS THROUGH THE WIND
CORRIDOR.  THE PRECIPITATION THROUGH THE EXTENDED SHOULD BE ALMOST
ENTIRELY IN THE FORM OF SNOW. NOT MUCH CHANGE IN TEMPERATURES AND
WILL BE RATHER DIFFICULT WITH PERIODS OF PRECIPITATION...CLOUD COVER
AND WINDS HAVING SIGNIFICANT IMPACT ON DAILY TEMPERATURES.  WITH THE
FAT FLOW...CHANGES IN TIMING OF TROUGHS AND FRONTS WILL BE DIFFICULT
AS WELL AND MAY SEE CHANGES IN TIMING THROUGH THE EXTENDED FORECAST
THE NEXT SEVERAL DAYS.  AT THIS TIME THE MODELS SEEM TO BE IN FAIR
AGREEMENT AND TIMING FROM PREVIOUS FORECAST LOOKS FAIRLY CLOSE AS
WELL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FOR CODY
FOOTHILLS...WYOMING ZONE 03...THROUGH NOON TUESDAY.

HIGH WIND WARNING FOR THE GREEN MOUNTAINS...WYOMING ZONE 18...
THROUGH EARLY TUESDAY EVENING.

HIGH WIND WATCH FOR NATRONA COUNTY...WYOMING ZONE 20...MIDNIGHT
TONIGHT THROUGH EARLY TUESDAY EVENING.

WINTER STORM WATCH TUESDAY AFTERNOON THROUGH WEDNESDAY FOR WESTERN
MOUNTAINS...WYOMING ZONES 12...14-15...24.

WINTER STORM WATCH TUESDAY NIGHT THROUGH WEDNESDAY FOR WESTERN
VALLEYS...WYOMING ZONES 13...23 AND 25.

&&

SHORT TERM...AEM/LIPSON/TWB
LONG TERM...C.BAKER
Hazardous weather outlook, Jan 9, 4:04 PM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
404 PM MST MON JAN 9 2006

WYZ001>020-022>030-101201-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
404 PM MST MON JAN 9 2006

...HIGH WIND WATCHES FOR CASPER AND CODY AREAS AS WELL AS BEAVER RIM
AREA MIDNIGHT TONIGHT THROUGH TUESDAY...
...WINTER STORM WATCHES FOR MUCH OF WESTERN WYOMING TUESDAY AFTERNOON
THROUGH WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE ACROSS CENTRAL WYOMING FROM EASTERN SWEETWATER
COUNTY AND SOUTHERN FREMONT COUNTY...INTO NATRONA COUNTY
OVERNIGHT. SUSTAINED WINDS COULD EXCEED 40 MPH WITH GUSTS TO
60 MPH TONIGHT AND TUESDAY. STRONG WIND ARE ALSO POSSIBLE ALONG THE
CODY FOOTHILLS. THESE WINDS WILL MAKE TRAVEL DIFFICULT...AND WILL
BLOW THE SNOW AROUND THAT FELL SUNDAY...CREATING REDUCED VISIBILITY
AND DRIFTED SNOW OVER ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS WILL LIKELY CONTINUE TUESDAY AND WEDNESDAY OVER MUCH
OF THE AREA.

AFTER A BRIEF RESPITE FROM THE SNOW MONDAY...A MOIST WESTERLY FLOW
WILL DEVELOP BY TUESDAY AFTERNOON AND CONTINUE THROUGH WEDNESDAY
NIGHT. THIS PATTERN IS EXPECTED TO BRING HEAVY SNOW TO WESTERN
WYOMING ALONG WITH STRONG RIDGE TOP WINDS CREATING TREACHEROUS OR
IMPOSSIBLE TRAVEL CONDITIONS OVER MOUNTAIN PASSES. SNOW WILL LIKELY
SPREAD ACROSS CENTRAL WYOMING WEDNESDAY NIGHT BEFORE TAPERING OFF
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

REPORT STRONG WINDS...SUSTAINED WIND SPEEDS OVER 40 MPH OR GUSTS
OVER 60 MPH TO THE NATIONAL WEATHER SERVICE IN RIVERTON.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
January 9, 9:00 PM MST to January 10, 10:00 AM MST
Where
Cody Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
January 9, 9:00 PM MST to January 10, 8:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
January 9, 9:00 PM MST to January 10, 8:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489395, 5489396, 5489397.